Medical Verdicts

“HT caused my breast cancer” … and more


 

References

Patient sues drug companies: “HT caused my breast cancer”

A WOMAN IN HER LATE 50S took a combination of Premarin and Provera for 6 years to treat menopausal symptoms. She was then switched to Prempro for 4 years until she detected a lump in her breast. Her physician diagnosed invasive ductal breast cancer and the patient underwent a left mastectomy. Cancer spread to her lymph nodes; she underwent chemotherapy and radiation treatments. She sued the drug manufacturers.

PATIENT’S CLAIM Years of combination hormone therapy (HT) caused her breast cancer. The pharmaceutical companies failed to adequately test the drugs despite knowledge of their cancer-causing potential. If the defendants had begun cancer studies in the early 1980s when they first learned about the cancer risk, the risk would have been discovered before she began taking HT in 1991. She provided letters dated as early as 1976 from the FDA, independent researchers, and internal drug company scientists urging that cancer risk research be conducted. She claimed the defendants intentionally restricted the publication of medical data outlining the cancerous effects of combination HT to physicians and patients.

DEFENDANTS’ DEFENSE The FDA has reviewed the benefits and risks of HT for decades, always finding that the benefits outweighed the risks. Defendants cited 19 studies examining HT and breast cancer risk, the first published in 1959. The Women’s Health Initiative reaffirmed the increased risk of breast cancer, available in the labeling for Prempro in 1995. Labeling for Premarin and Provera included FDA-approved warnings of the breast cancer risk. The physician and patient were adequately warned of risks before use.

VERDICT $34.3 million verdict was returned, including $28 million in total punitive damages against the drug companies.

Was hypertension properly treated in this stroke victim?

AFTER HEAVY VAGINAL BLEEDING was diagnosed in a 49-year-old woman, her gynecologist prescribed medroxyprogesterone acetate. Several months later, she underwent a dilation and curettage for continued bleeding. A year later, her blood pressure (BP) was 140/94 mm Hg, which the physician believed was “white coat” hypertension. The woman returned 10 months later, still complaining of abnormal uterine bleeding, but she refused surgical options; the physician prescribed birth control pills. She returned for a routine exam a year later, when her BP was again elevated. The physician continued the patient’s oral contraceptive prescription and initiated treatment for high BP with triamterene. When the patient called to complain of excessive bleeding the next month, a nurse told her to take ibuprofen and call back if symptoms persisted. Shortly thereafter, the patient suffered a stroke. After rehabilitation, she regained use of her arms and legs, but suffered from foot drop and decreased fine motor skills.

PATIENT’S CLAIM The stroke was caused by uncontrolled hypertension and/or birth control pills. The physician should have initiated treatment the first time her BP was elevated, and it should have been checked more frequently. Birth control pills should have been discontinued when high BP was diagnosed because they are contraindicated in women older than 35 years whose BP is elevated.

PHYSICIAN’S DEFENSE The use of birth control pills was proper; the physician prescribed a low-dose combination medication commonly given to perimenopausal women to control abnormal bleeding. When high BP was first suspected, the physician commenced treatment.

VERDICT A defense verdict was returned.

Painful intercourse reported following incontinence surgery

EIGHT SURGERIES WERE PERFORMED to correct a 54-year-old woman’s cystocele, enterocele, and retrocele. The patient’s bladder, colon, and intestines had been pressing on her vaginal canal causing abdominal pain, painful intercourse, and urinary and fecal incontinence.

PATIENT’S CLAIM The procedures reduced the size of her vaginal opening and the length of her vaginal canal, causing constant pain as well as severe pain with intercourse. She was not informed that this was a risk of surgery.

PHYSICIAN’S DEFENSE The patient’s vaginal opening did shrink due to the release of pressure placed on the vaginal canal by the other organs, but it is still within normal range of vaginal size. The procedures resolved the patient’s incontinence issues.

VERDICT A defense verdict was returned.

Radiotherapy wrong for sarcoma; caused short bowel syndrome

FIBROIDS WERE MORCELLATED during a vaginal hysterectomy in a 56-year-old woman. The patient’s pathology report indicated endometrial stromal sarcoma (ESS). She underwent open surgery for staging and to remove any residual cancer cells that could be identified. The gynecologist referred her to a radiation oncologist. After receiving radiotherapy for 4 months, the patient complained of bowel-related symptoms. Three months later, she sought treatment closer to home for diarrhea and gastrointestinal problems. A surgeon diagnosed radiation-induced short bowel syndrome causing inadequate nutritional absorption. The patient underwent two operations, during which large sections of her bowel were removed, a permanent colostomy was placed. She then required total parenteral nutrition tube feedings.

Next Article: